Michigan, 2019Damaging Winds in Michigan, August 7, 2019
August 7, 2019 · NWS GRR · 2 events in 2 counties and zones
Isolated reports of wind damage were reported due to isolated severe storms affecting Muskegon and Oceana counties during the late evening hours of August 7th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated reports of wind damage were reported due to isolated severe storms affecting Muskegon and Oceana counties during the late evening hours of August 7th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 7, 9:01 PM EST, 39 minutes earlier.
Area forecast discussion, Aug 7, 9:01 PM EST, 39 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1001 PM EDT Wed Aug 7 2019
LATEST UPDATE...
Mesoscale Discussion
.MESOSCALE DISCUSSION...
Issued at 1002 PM EDT Wed Aug 7 2019
Looking at the latest water vapor image loops it is clear there is
a significant amount of upper level divergence over eastern Lake
Michigan. The northern stream is aimed at Lake Superior while the
southern stream diverges into Indiana. This will continue to
support a low level jet core that will remain over central Lake
Michigan over the next few hours while it slowly sinks south. Most
of the strongest storms have been just north of this jet core this
evening. I would expect this to continue for several more hours.
The 1000/850 moisture transport from the RAP model shows the focus
of the moisture transport slowly sinking south along the lake
shore with a segement of it moving inland after midnight but the
core of it remains over Lake Michigan through 4 am, by then it is
focused on our the southwestern most sections of Lower Michigan. I
still believe the storms will continue through night as the line
of storms slowly sinks south. The effect bulk shear stays just
below 30 knots so severe storms will be limited but gusts to 30 to
50 mph are not out of the question near the lake shore.
&&
.SYNOPSIS...
Issued at 814 PM EDT Wed Aug 7 2019
- Thunderstorms will impact most of our western and central CWA
tonight with some stronger storms possible, area west of US-131
have the greatest risk of stronger storms. Most area north of
I-94 should see some rain overnight.
- Cooler and drier conditions return on Thursday and last into the
weekend
- Little to no chance of rain through the weekend after tonight
&&
.DISCUSSION...(This evening through next Wednesday)
Issued at 235 PM EDT Wed Aug 7 2019
Our main focus of the forecast is on convective trends through
tonight, and severe weather chances. The overall scenario has not
changed much over the last 24 hours, with convection likely for most
areas tonight, but only isolated severe weather possible for Lower
Michigan.
Convection has been a little ahead of schedule over Northern
Wisconsin this afternoon. It appears a 25+ knot low level jet is
helping to form a few storms up there. We believe that the forcing
with the low level jet will keep this convection north of our area
as it moves almost due east.
The convection we will be interested in is starting to form over NW
Wisconsin and NE Minnesota this afternoon. This convection is closer
to the cold front that will be moving over the area late this
evening and overnight tonight. The convection will be strongest over
Wisconsin where the front will move through during peak heating. The
Convective Allowing Models are in general agreement that the line
will approach the NW corner of the area toward Ludington after about
9 pm, and then move SE through the area through the overnight hours.
By the time the front arrives, diurnal instability will be on the
wane here. However, forecast soundings indicate that lingering
instability based at 1-2k ft above the night time surface inversion
will be sufficient to sustain at least scattered to broken
convection ahead of the incoming front, and mid level short wave
which will approach after midnight.
We are in good agreement with the SPC Day 1 outlook of a Marginal
chance of severe weather focused on our NW counties. The lingering
storms coming out of Wisconsin later this evening will slowly weaken
as they move SE later into the night with the loss of better low
level diurnal instability. As mentioned, there is a decent low level
inversion that develops toward dark and beyond, limiting the
potential of winds making it to the surface. It still will be
possible, with forecast soundings indicating over 1,000 J/kg of
downdraft CAPE. Can not rule out some marginally severe large hail,
but mid level lapse rates around 6.0 C/km and thinner CAPE profiles
in the -10 to -30C layer will limit hail size a bit.
Once the front clears the area Thu morning, we should gradually
clear out the clouds and somewhat humid conditions. Temperatures
will be a bit tempered with the NW flow ushering in cooler Canadian
air.
The remainder of the period through next Wednesday looks fairly
quiet and cooler, with little to no chances of rainfall. The
amplified upper air pattern by summer standards will hold much of
the period. Lower Michigan will be under the influence of NW flow
which will keep things from heating up too much. We will be just far
enough away from the jet axis much of the time to limit impactful
systems moving through. The threat of rain is not zero as a model or
two tries to break down the pattern, and brings systems through
Sunday and Tuesday. The more likely scenario is drier weather given
the pattern we are locked into with the amplified upper flow
pattern.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 652 PM EDT Wed Aug 7 2019
Based on the latest radar loops and knowing we have a decent upper
wave and surface cold front coming through tonight and there is an
organized low level jet, I believe all TAF sites will see rain
tonight. Even more than that the latest SPC SREF shows a very good
change thunderstorms will make it across all of Lower Michigan
between 03z and 09z. So I put that in all of the TAFs. The
greatest risk is for the I-96 TAF sites where I have lower
visibilities and ceilings in the TAF as the convective line moves
through the area. I did not play MVFR cigs behind the front since
I am on the fence with that but some the model guidance suggest
this is a good possibility. No matter what skies should clear by
midday Thursday. It will be breezy Thursday with winds of 15 to 25
knots as the cold air comes in.
&&
.MARINE...
Issued at 235 PM EDT Wed Aug 7 2019
We are not issuing any marine headlines with this forecast package,
however we are monitoring for a possible need for headlines tonight
and again on Thursday. Winds will come up a little tonight
immediately ahead of the incoming front. Indications are right now
that winds and waves will end up just short of criteria for an
advisory. If future trends indicate an upward trend, a headline
will be needed.
Same thing goes for Thursday in the wake of the front. High pressure
building in will push winds and wave close to criteria, but not
quite enough at this time to warrant an advisory. After Thursday,
conditions looks fairly benign then through the next few days with
quiet weather expected.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&
MESOSCALE...WDM
SYNOPSIS...WDM
DISCUSSION...NJJ
AVIATION...WDM
MARINE...NJJ
Hazardous weather outlook, Aug 7, 9:29 AM EST, 12 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
1029 AM EDT Wed Aug 7 2019
MIZ037>040-043>046-050>052-056>059-064>067-071>074-080815-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1029 AM EDT Wed Aug 7 2019
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Thunderstorms are expected tonight along and ahead of a cold
frontal passage. Storms are expected to remain below severe
levels. The strongest storms tonight will be capable of wind gusts
to around 45 mph, locally heavy rain and cloud to ground lightning
strikes.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
LMZ844>849-080815-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1029 AM EDT Wed Aug 7 2019
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Thunderstorms are possible over Lake Michigan tonight. Winds to 45
mph and cloud to water lightning strikes will be the main threats.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Waves may build into the 2 to 4 foot range Thursday afternoon
resulting in a moderate swim risk.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
DUKE NJJ
In the hours before
Special weather statement, Aug 7, 7:25 PM EST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
825 PM EDT Wed Aug 7 2019
MIZ037-038-043-044-050-080230-
Mason-Lake-Oceana-Newaygo-Muskegon-
Including the cities of Ludington, Baldwin, Hart, Fremont,
and Muskegon
825 PM EDT Wed Aug 7 2019
An area of strong thunderstorms will continue to move east southeast
bringing the threat of wind gusts to 50 mph, hail to 3/4 of an inch,
locally heavy rain and frequent cloud to ground lighting through 1030
pm this evening. Locations west of US-131 have the greatest risk of
stronger winds and larger hail.
wdm
Local storm report, Aug 7, 8:04 PM EST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
904 PM EDT WED AUG 7 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND GST 8 NNW LUDINGTON 44.06N 86.51W
08/07/2019 M44 MPH MASON MI MESONET
BIG SABLE POINT (SITE BSBM4) MEASURED WIND
GUST.
&&Local storm report, Aug 7, 8:34 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
934 PM EDT WED AUG 7 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HEAVY RAIN 8 NNE LUDINGTON 44.07N 86.40W
08/07/2019 M1.01 INCH MASON MI MESONET
UPPER HAMLIN LAKE HAS HAD 1.01 INCHES OF
RAIN IN ONE HOUR. THE RAIN BEGAN AT 8:30 PM
THIS EVENING.
&&
WDMLocal storm report, Aug 7, 8:38 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
938 PM EDT WED AUG 7 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM HEAVY RAIN 6 NNE LUDINGTON 44.04N 86.42W
08/07/2019 M1.80 INCH MASON MI MESONET
THE RAIN STARTED AROUND 7:30 PM THIS
EVENING. THERE WAS 1.24 INCHES IN A HALF
HOUR.
&&
WDMLocal storm report, Aug 7, 8:45 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
945 PM EDT WED AUG 7 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM MARINE TSTM WIND 6 W LUDINGTON 43.97N 86.56W
08/07/2019 E42 MPH LMZ849 MI BUOY
THE LUDINGTON BUOY HAD A WIND GUST TO 42 MPH
FROM THE NORTHWEST AT 910 PM THIS EVENING.
&&
WDMSpecial weather statement, Aug 7, 9:40 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1040 PM EDT Wed Aug 7 2019
MIZ043-044-050-080345-
Oceana-Muskegon-Newaygo-
1040 PM EDT Wed Aug 7 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NEWAYGO...MUSKEGON AND
OCEANA COUNTIES...
At 1038 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Pentwater to Mears to near Stony
Lake. Movement was southeast at 25 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Muskegon... Hart... Newaygo...
White Cloud... Shelby... Muskegon Heights...
Fremont... Roosevelt Park... North Muskegon...
Whitehall... Montague... Lakewood Club...
Hesperia... Grant... Mears SP...
Silver Lake SP... Norton Shores... Dalton...
Holton... Bridgeton...
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
LAT...LON 4368 8653 4375 8646 4381 8643 4381 8606
4364 8559 4331 8578 4312 8627 4332 8640
4350 8647 4362 8654
TIME...MOT...LOC 0238Z 305DEG 22KT 4383 8633 4366 8643 4355 8658
DUKEThunderstorm Wind, Oceana
- When
- August 7, 9:40 PM EST
- Where
- Oceana County, 2.86 mi WNW of Stony Lake
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 43.550, -86.500
The public reported that a healthy tree was uprooted and a fence was blown down and a camper top was blown 30 feet off of the camper.
Thunderstorm Wind, Muskegon
- When
- August 7, 10:32 PM EST
- Where
- Muskegon County, 3.02 mi W of Muskegon Lake
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.230, -86.340
A peak wind gust of 62 mph was reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 7 to 8, 20195 deaths · 5 events
- Damaging Winds in Nebraska, August 7, 20191 death · 76 kt wind · 21 events
- Heat in Texas, August 7 to 14, 201913 injured · 46 events
- Flash Flooding and Flooding in Kansas, August 7 to 8, 2019$343,000 · 0.88 in hail · 19 events
- Tornado and Flash Flood in Wisconsin, August 7, 2019$54,000 · EF0 · 31 events
- Tornado and Damaging Winds in New Jersey, August 7, 2019$136,000 · EF0 · 4 events
- Flash Flood and Flood in Arizona, August 7 to 8, 2019$81,000 · 56 kt wind · 4 events
- Hail and Damaging Winds in Virginia, August 7, 2019$31,000 · 1 in hail · 21 events
- Damaging Winds in New York, August 7, 2019$55,000 · 50 kt wind · 6 events
- Flash Flooding and Flooding in Connecticut, August 7, 2019$35,000 · 12 events
- Hail and Damaging Winds in New York, August 7, 20191 in hail · 38 events
- Tornadoes and Hail in New Jersey, August 7, 2019EF0 · 37 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 845616, 845615.